Forum

Aubagio - thoughts?

Hi, does anybody have experience of taking Aubagio / teriflunomide?

I’m very recently diagnosed & have been given booklets to take away & decide between Aubagio & Tecfidera. In my area (York) Aubagio seems to be a recent addition and most patients with my diagnosis seem to be on tecfidera. I’ve heard the side effects are generally worse with tecfidera?

Also the MS nurse & the booklets seemed to show the two as having comparable efficacy stats - but on the MS Trust’s treatment comparison bit, Aubagio is classed as ‘moderately effective’ & tecfidera as ‘more effective’…I’m confused!..

Thanks in advance for any advice or any experience of either of these two drugs!

Sarah

Hi Sarah

I haven’t taken Aubagio, but have Tecfidera.

Have you looked at https://www.mstrust.org.uk/understanding-ms/ms-symptoms-and-treatments/ms-decisions/decision-aid

You can compare the two drugs on there. If you notice the side effects list for Aubagio in detail, you’ll see that the list is actually as long as the list for Tecfidera.

And the benefits are much less for Aubagio than they are for Tecfidera.

Many people have minimised their side effects from the early effects of Tecfidera by slowing down the introduction of the drug. Normally, you start off with one week at a half dose twice per day, then move straight into the full dose twice a day in week two.

It might be possible to arrange for a much slower uptake. If you had one half dose each day on week one, two half doses in week two, one half and one full dose in week three, and only go for the full dose twice per day in week four, you might manage to reduce the early side effects.

You should also sandwich the dose between food stuffs as well. This does work.

Obviously side effects that stop you from taking the drug are possible on any of the DMDs. While I was still relapsing remitting, I had to stop taking 3 DMDs. The only one I didn’t have impossible side effects from was Copaxone. And in fact, if you were going for a DMD that gave as low a relapse reduction rate as Aubagio, I’d recommend you try to get Copaxone while it’s still available. Simply because the side effects profile is so much better than all of the other DMDs.

But if your choice is simply Aubagio and Tecfidera, I’d aim for the one that promises the least number of relapses. Don’t forget, 50% reduction is an average. Some people on Tecfidera just don’t have relapses. Or they are so mild as to be almost unnoticeable. And if you are going to take it, the wise Doctors on the Barts Blog have suggested that it works best when it’s the very first DMD a person has tried.

It is a difficult thing, just when you’re wrapping your head around the diagnosis, having to decide which of two offputting and serious drugs to put into your system is scary. Best of luck with your decision.

Sue

Hi Sue,

Thank-you so much for taking the time to reply! Your last comment - THAT! very much that, I couldn’t have put it better!!

Thanks for the link- this is what I meant though by the MS Trust’s ‘treatment comparison thing’ that I’d looked at, which, as you say, rates Tecfidera as considerably more effective than Audagio! I’m just confused (amongst other things!) because my MS nurse had said that as Audagio’s becoming more widely used, the stats are coming up & are comparable to Tecfidera, and Audagio’s handbook quotes 56.5% relapse free after 2yrs. Which I guess is not the same as a percentage reduction!..She also said patients had switched from Tecfidera to Audagio as generally they tended to experience fewer side effects (even though there are as many listed as for Tec)

Very interesting to read about the possibility of upping the dose more gradually with the aim of minimising initial side effects! I will put this on my (long) list of questions for the neurologist!

Also extremely interesting to read your reporting of the Barts Blog findings & I’m going to try & find said blog…Much food for thought!

I’m really sorry you’ve had such a grim time with symptoms from DMDs. Having to switch three times sounds incredibly tough (physically and mentally)…

Do you mind me asking what your experience of Tecfidera was? I’m assuming it was one of the three with impossible side effects for you & that this isn’t what you’re currently taking?..Possibly I don’t want to be asking this as it’s always more reassuring to only hear good things!..

Thank-you so much again for replying to the post - everything said was extremely clear, helpful & informative & is much appreciated!

Sarah

Hello Sarah

I’m glad that my words helped you to clarify your thinking. But obviously sorry that you have sodding MS at all!

The link to the Barts Blog is: http://multiple-sclerosis-research.blogspot.com/

Many of the articles are quite hard going, but others are pretty straightforward. The Barts Blog is generally accepted as an excellent source of information. So it’s something that you can trust.

The actual article about Tecfidera working best when it’s the first DMD is here: Multiple Sclerosis Research: #NeuroSpeak: DMF as a second-line agent or not

With regard to Tecfidera, I was one of the unfortunate people who’s lymphocyte count dropped right down and stayed there. It’s a known potential side effect, not something that you’d notice, but means that your ability to fight off viruses is impaired. When it happens to a person, they have to come off the Tecfidera. Having said that, I didn’t have any significant problems taking Tecfidera. I suffered a bit of nausea in the first couple of months, but it eased off. And I didn’t start slowly with the drug, at that point (3 years ago), I didn’t know it might be possible; there had been a lot less written about it.

Tecfidera was my last DMD. I had experienced too many serious side effects from 3 different DMDs to try any others. And it was at this point that my neurologist decided that basically I was probably now progressive anyway, so thinking about DMDs was pointless.

I don’t want to put you off any DMDs. Whatever you choose to take, it is far better to be on a DMD than not. I have now had MS for 21 years and in that time, I only spent 5 years on a DMD which caused no side effects (Copaxone), which I took until it stopped working and I started having relapses again. I am now quite badly disabled. And I put that down to having had some quite nasty relapses. If you can reduce the number of relapses you have, you should minimise the effect MS has on your body.

As I said before, good luck with getting started on a drug that does the best possible for you, with the least side effects.

Sue

Hi Sue, Thank-you very much for those links - but particularly for your generosity in replying & sharing your experience of MS & the treatments. I found it hard to read - it made me cry - partly because, although I imagine you’re to some extent accepting of your current situation it must be incredibly difficult, and I’m so, so sorry…Partly, selfishly, for me - because my head is still in that space where everything is new & turbulent & reading about potential future aspects of MS make me physically shake & or teary. MS is such a monumental headf*ck in terms of the unknown at every level…I’m really sorry… You haven’t put me off DMDs - if anything it’s clarified that they are a necessary evil - but I’ll use the links and advice you’ve given going forward. I know I keep saying it - but you’ve been EXTREMELY kind & helpful, so thank-you! Good luck and all the best for you with your MS & life in general Sarah xx

Don’t worry, I’m alright. When you’ve had MS for a long time you basically just accept life as it is - my ‘normal’ is different to your ‘normal’ but that’s OK.

You shouldn’t expect to get a diagnosis of something basically life changing and reach the acceptance stage quickly.

Give yourself time and the space to be emotional and feel sorry for yourself. You deserve it.

Sue

Hi, I have recently been diagnosed with MS and my neurologist has provided me with a booklet of all drugs available to me. I am interested in Aubagio, but I am most certainly worried about my hair thinning. I have conducted my own research of the drug and many people have said that along with the hair thinning, they have had major hair loss. I was wondering if anyone has taken Aubagio and perhaps experienced issues with their hair… I just cannot imagine losing hair. Kind regards Neiha